Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 30, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 4, 2003, 10:05 PM EDT for Marion County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 10:05 PM EDT (02:05 UTC)
- Expired
- Aug 5, 2003, 2:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Marion County, KY
The radar
The Louisville radar (KLVX), 72 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2474 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 050205 FFWLMK KYC155-050600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1005 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 200 AM EDT * AT 1005 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 5 MILES SOUTHEAST OF BRADFORDSVILLE...OR ABOUT 36 MILES NORTHWEST OF SOMERSET...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE LEBANON BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF HIGH WATER THREATENS YOUR AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3767 8544 3750 8547 3745 8509 3759 8509 $$ SCHOTT
1 follow-up statement
000 WGUS73 KLMK 050449 FFSLMK KYC155-050510- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1250 AM EDT TUE AUG 5 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 200 AM EDT FOR MARION COUNTY IN SOUTH CENTRAL KENTUCKY HAS BEEN CANCELLED... LAW ENFORCEMENT OFFICIALS REPORTED WATER THAT WAS OVERFLOWING SEVERAL ROADS IN THE COUNTY HAD RECEDED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:05 PM EDT, 8 hours earlier.
Area forecast discussion, Aug 4, 2:05 PM EDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 205 PM EDT MON AUG 4 2003 .SHORT TERM (DAYS 0-3)... SCT TSRA DEVELOPING ALONG I-65 CORRIDOR ATTM JUST AHEAD OF 500MB TROF AXIS AND WITHIN LFQ REGION OF UPSTREAM 300MB JET CORE. WITH LOWER FREEZING LEVELS WITHIN MID-LEVEL TROF AXIS, REPORTS OF COPIOUS SMALL HAIL BEING RECEIVED OUT OF CURRENT CELLS. WILL HAVE TO WATCH FOR POTL SVR HAILERS AS THE AFTERNOON WEARS ON. A RATHER COMPLEX & UNCERTAIN FORECAST DURING THIS PERIOD, REVOLVING AROUND MEAN ERN CONUS TROF AND NWLY FLOW ALOFT OVER LMK FA. PER 15Z RUC, TROF AXIS SWINGS EWD THIS EVE WITH ATTENDANT SFC TROF MEANDERING SWD THRU FA. BEST CHCS FOR PCPN LOOK TO ALSO MOVE SEWD ASSOC WITH SFC TROF AND JET STREAK MVMTS. THEN INTO TUE-WED TIMEFRAME, SFC TROF SETTLES INTO SRN KY VICINITY. GFS DEVELOPS STG MCS ACROSS CEN/SRN PLAINS TONIGHT. RESULTING MCV ACTS TO SLOW SFC TROF MVNT WITH A MORE NWD PLACEMENT ACROSS CEN KY TUE-WED. WILL LEAN TWDS ETA SOLN FOR NOW. ONE LMTG FACTOR FOR PCPN TUE-WED IS A POOL OF LOWER 850-500MB L/RS NOW OVER MN/IA MOVES INTO OH VLY REGION DURING THIS PERIOD. OVERALL, IT APPEARS BEST CHCS FOR TSRA TUE-WED LOOK TO BE ACROSS SRN 1/2 OF FA, CLOSER TO SFC TROF AND SLIGHTLY BETTER INSTABILITY AND PWS. CONVERSELY, PER MAV/MET MOS TRENDS, CHCS FOR PCPN LOOK RELATIVELY LOW ACROSS NRN 1/2 OF FA. YET ANOTHER 500MB TROF DEVELOPS OVER FA BY THU, PER GFS. MID-LEVEL INSTABILITIES DO INCREASE SOMEWHAT, SO ISO PCPN NOT OUT OF THE QUESTION, ESP OVER ERN ZONES. HWVR, LOOKS LIKE MOST OF THE MID-LEVEL WAVES WILL REMAIN S OF THE FA, WHICH WOULD LIMIT ORGANIZED PCPN CHCS. XXV .EXTENDED PERIOD (DAYS 4-7)... CENTRAL KENTUCKY AND SOUTHERN INDIANA LOOK TO BE JUST WEST OF THE PATH OF ENERGY ALONG UPPER LEVEL TROUGH AXIS. ALTHOUGH MODELS ARE GENERATING SOME DIURNALLY DRIVEN CONVECTION ALONG OUR EASTERN PERIPHERY DURING THE FRIDAY TO MONDAY TIMEFRAME...WILL CONTINUE A DRY FORECAST. EXTENDED TEMPS LOOK TO BE A LITTLE COOLER AS UPPER TROUGH BECOMES REDEFINED AND HIGHER AMPLIFIED IN THE VICINITY. STRONG RIDGE SHOULD HOLD WELL TO THE WEST OVER THE PLAINS AND MISSOURI VALLEY SO THAT TEMPS WILL CONTINUE TO BE A LITTLE BELOW NORMAL ACROSS THE LOWER OHIO VLY. JMB .LMK...NONE.
Hazardous weather outlook, Aug 4, 3:57 PM EDT, 6 hours 8 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 210 PM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ASSOCIATED WITH A JET STREAM DISTURBANCE AND A SURFACE BOUNDARY, SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS PERIOD. DUE TO RELATIVELY LOW FREEZING LEVELS, COPIOUS AMOUNTS OF SMALL HAIL MAY OCCUR FROM ANY STORMS THAT DEVELOP. SEVERE STORMS WITH LARGE HAIL ARE ALSO POSSIBLE, COUPLED WITH HIGH WIND GUSTS AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE WEDNESDAY ACROSS PARTS OF THE OUTLOOK AREA. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR SOUTHERN KENTUCKY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT HAIL, HIGH WINDS, FLOODING, OR ANY OTHER SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SMALLCOMB
In the hours before
Local storm report, Aug 4, 5:11 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0511 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM DEATSVILLE KY WIND DAMAGE
08/04/03 NELSON WOODEN STRUCTURE AT
ENTRANCE TO CEMETARY BLOWN
DOWN. REPORTED BY SPOTTER.
JBThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:36 PM EDT | Severe Thunderstorm Warning | LMK | Barren | 39 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.